Picture this: you have finally been officially diagnosed with a mental health condition after struggling with symptoms for so long. You have worked through the plights of dealing with insurance and the extensive research to find a professional that seemed to fit for you. An almost overwhelming sense of relief comes over you. You can finally begin to understand what has been going on now that you have a treatment plan.
Well, not quite, maybe not everything’s been figured out yet. Maybe you are now able to see a professional, but they do not have a definite label as to what you have been experiencing. In any event, you’ve been prescribed a medication that is expected to drastically help reduce your symptoms. Over time the medication appears to be working, and you feel like you have gotten your life to a manageable point. However, there’s a noticeable difference about you that concerns you. Your hands now tremble at random moments and your mouth twitches into a pursed position at inappropriate times. It’s beyond disappointing to now receive another unexpected diagnosis: Tardive Dyskinesia.
Tardive Dyskinesia (TD) is a movement disorder that affects multiple muscle groups in the body, including legs, face, arms, and neck (NAMI n.d.). Tardive Dyskinesia can cause involuntary movements of muscles that can produce symptoms in the face like sticking out your tongue and puffing out your cheeks(Webmd n.d.)., as well as symptoms in limbs, such as swaying and arm flapping (Webmd n.d.). Tardive Dyskinesia can affect individuals of all ages. However, recent research has suggested that Tardive Dyskinesia has increased effects in older individuals, the higher the age the seemingly higher the risk of developing Tardive Dyskinesia (Smith and Baldessarini, 1980). There is also an increased risk if an individual is of African or Asian descent, or if an individual has a history of alcohol and/or drug abuse (Webmd n.d.).
Tardive Dyskinesia typically arises in someone after they have taken medication. Antipsychotic medication is commonly used to treat psychotic disorders, like schizophrenia. Bipolar disorder and depression are also most commonly associated with the development of Tardive Dyskinesia (Webmd n.d.). This includes, but is not limited to, Haloperidol (Haldol), Fluphenazine (Prolixin), and Perphenazine (Trilafon) (NAMI n.d.). Tardive Dyskinesia develops in individuals who have been taking medication for at least 3 months. It is also associated with older-generation antipsychotics, that is, there is a lower risk of developing Tardive Dyskinesia if you take newer-generation antipsychotics such as Clozapine (Clozaril) and Aripiprazole (Abilify). Additionally, there is an increased chance of developing Tardive Dyskinesia if more than one antipsychotic medication is taken at a time. The root cause of the development of Tardive Dyskinesia is believed to originate from the mechanism of antipsychotic medication. These medications typically work by blocking dopamine receptors in the brain (Medical News Today n.d.). These receptors are notably essential to motor control so the persistent blockage can influence regulation of movement.
If an individual develops Tardive Dyskinesia, there are several methods to treat the development and prevent future progression of the condition. A crucial note is that if someone is experiencing symptoms of Tardive Dyskinesia, and/or has been diagnosed with Tardive Dyskinesia, they should not stop taking the medication without medical advice. It is possible to continue using the prescribed medication either by lowering the dose or by adding another medication that can treat the Tardive Dyskinesia symptoms (NAMI n.d.). These medications include Valbenazine (Ingrezza) and Deutetrabenazine (Austedo), as well as herbal supplements like ginkgo biloba (NAMI n.d.). Another alternative is to switch medications to one(s) with a lower risk of development of Tardive Dyskinesia. While the development of Tardive Dyskinesia may feel like a snag in the road of relief from symptoms, it is important to realize that there is hope and help to provide assistance on a treatment journey.
Smith, J. M., & Baldessarini, R. J. (1980). Changes in prevalence, severity, and recovery in tardive dyskinesia with age. Archives of general psychiatry, 37(12)
Tardive Dyskinesia. National Alliance on Mental Illness (NAMI). (n.d). https://www.nami.org/About-Mental-Illness/Treatments/Mental-Health-Medications/Tardive-Dyskinesia
Tardive Dyskinesia. Web M.D. (n.d). https://www.webmd.com/mental-health/tardive-dyskinesia
Tardive Dyskinesia: What You Need To Know. Medical News Today. (n.d). https://www.medicalnewstoday.com/articles/320175#drugs-that-can-cause-tardive-dyskinesia